Teaching Children How to Reverse an Overdose

ELIZABETHTON, Tenn. β€” Shortly after his first-grade class let out for the day, Nash Kitchens sat with a dozen other young children at a library and played a murder mystery game that had a surprising plot twist.

The victim was a restaurant worker who had been found dead in a freezer. The killer, the children would discover, was heroin laced with fentanyl, an often fatal opioid.

Nash, who at 7 years old has a relative who has struggled with addiction, was wide-eyed as Jilian Reece, a drug prevention educator, talked about an ongoing opioid epidemic in their small rural community. She then demonstrated how to administer Narcan, an overdose reversal nasal spray.

β€œIt’s just like a little squirt gun,” she told the group of children, before passing around the small plastic device for them to hold and squeeze. At the end of the session, each child received a blue zippered bag containing two doses of Narcan to take home.

Read more at www.nytimes.com/2020/02/23.